Alert archive / Ohio / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 29, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 19, 2009, 4:49 AM EDT for 4 counties in Ohio. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2009, 4:49 AM EDT (08:49 UTC)
- Expired
- Jun 19, 2009, 5:45 AM EDT
- In force
- 56 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
Counties Defiance County, OH, Henry County, OH, Paulding County, OH, Putnam County, OH
The radar
The Northern Indiana radar (KIWX), 115 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 4:16 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 8.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1209 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 190849 SVRIWX OHC039-069-125-137-190945- /O.NEW.KIWX.SV.W.0029.090619T0849Z-090619T0945Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 449 AM EDT FRI JUN 19 2009 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN DEFIANCE COUNTY IN NORTHWEST OHIO SOUTHERN HENRY COUNTY IN NORTHWEST OHIO PAULDING COUNTY IN WEST CENTRAL OHIO NORTHERN PUTNAM COUNTY IN WEST CENTRAL OHIO * UNTIL 545 AM EDT * AT 447 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS LOCATED NEAR PAULDING...OR 14 MILES SOUTHEAST OF HICKSVILLE...AND MOVING EAST AT 35 MPH. * LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... DEFIANCE... CONTINENTAL... HOLGATE... LEIPSIC... DESHLER... CHARLOE AND MELROSE... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH... PREPARE IMMEDIATELY FOR QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH...ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4105 8467 4123 8470 4140 8387 4106 8386 TIME...MOT...LOC 0849Z 261DEG 30KT 4115 8456 $$
2 follow-up statements
000 WWUS53 KIWX 190919 SVSIWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 519 AM EDT FRI JUN 19 2009 OHC039-069-125-137-190945- /O.CON.KIWX.SV.W.0029.000000T0000Z-090619T0945Z/ PUTNAM OH-HENRY OH-PAULDING OH-DEFIANCE OH- 519 AM EDT FRI JUN 19 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM EDT FOR SOUTHEASTERN DEFIANCE...NORTHEASTERN PAULDING...SOUTHERN HENRY AND NORTHERN PUTNAM COUNTIES... AT 519 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS LOCATED NEAR ARTHUR...OR ABOUT 8 MILES SOUTH OF DEFIANCE...AND MOVING EAST AT 35 MPH. LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... CONTINENTAL... HOLGATE... AYERSVILLE AND INDEPENDENCE... NORTH CREEK...WISTERMAN AND STANDLEY... PLEASANT BEND...NEW BAVARIA AND MILLER CITY... GALLUP AND HAMLER... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. && LAT...LON 4105 8443 4128 8448 4140 8387 4106 8386 TIME...MOT...LOC 0920Z 260DEG 29KT 4117 8433 $$ BJS
000 WWUS53 KIWX 190945 SVSIWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 545 AM EDT FRI JUN 19 2009 OHC039-069-125-137-190956- /O.EXP.KIWX.SV.W.0029.000000T0000Z-090619T0945Z/ PUTNAM OH-HENRY OH-PAULDING OH-DEFIANCE OH- 545 AM EDT FRI JUN 19 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DEFIANCE... NORTHEASTERN PAULDING...SOUTHERN HENRY AND NORTHERN PUTNAM COUNTIES HAS EXPIRED... AT 546 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4105 8443 4128 8448 4140 8387 4106 8386 TIME...MOT...LOC 0919Z 260DEG 29KT 4117 8434 $$ JC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 4:05 AM EDT, 44 minutes earlier.
Area forecast discussion, Jun 19, 4:05 AM EDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 405 AM EDT FRI JUN 19 2009 .DISCUSSION... LOW PRESSURE WAS CENTERED OVER SRN MN THIS MORNING WITH A WARM FRONT EXTENDING SE INTO SW OH. PROFILER INDICATING 50KT LLJ INTERSECTING THIS WARM FRONT RESULTING IN MCS DEVELOPMENT OVER NE IA/SRN WI OVERNIGHT. UPWIND PROPAGATION VECTORS ACROSS THE REGION SUGGESTS THIS AREA OF STORMS WILL MOVE SE ACROSS OUR CWA EARLY THIS MORNING. SOME BOWING SEGMENTS WITHIN THE MCS COULD RESULT IN DAMAGING WINDS. THIS CLUSTER OF STORMS EXTRAPOLATES THROUGH THE CWA BY AROUND 12-14Z SO FORECAST CATEGORICAL POPS NORTH AND LIKELY POPS SOUTH EARLY TODAY WITH A LULL IN ACTIVITY MID MORNING TO EARLY AFTN WITH JUST A CHC OF STORMS DURING THIS TIME. AIRMASS SHOULD RESUME DESTABILIZATION WITH DAYTIME HEATING/MIXING. MLCAPES CONT TO BE FCST AROUND 3KJ/KG THIS AFTN AS LOW MOVES EAST ACROSS WI AND ASSOCIATED CDFNT DROPS INTO ERN WI/NRN IL. TSTMS EXPECTED TO DEVELOP ALONG AND AHEAD OF CDFNT THIS AFTN. GIVEN HIGH INSTABILITY, DEEP LAYER SHEAR AND LOW LEVEL TURNING OF WINDS, SUPERCELLS PSBL WITH INITIAL DEVELOPMENT, PRBLY TRANSITIONING TO LINES/BOWS AFTER A FEW HRS. CDFNT EXPECTED TO MOVE EAST ACROSS THE AREA TONIGHT WITH HIGH TSTM POPS AND THREAT OF SVR WX CONTINUING. POTENTIAL FOR HEAVY RAINFALL IF TRAINING OCCURS...ESPECIALLY THIS EVE AS FRONT MOVES THROUGH THE AREA. COVERAGE SHOULD DIMINISH FROM W-E LATE TONIGHT AS FRONT MOVES THROUGH THE AREA. SOME LINGERING SHOWERS PSBL SATURDAY, THOUGH MODELS HAVE COME INTO BETTER AGREEMENT ON FRONTAL PRECIP ENDING SOONER AND HAVE THUS TRENDED POPS LOWER FOR SAT AND CONFINED MENTION TO THE 12-18Z TIMEFRAME. MEDIUM RANGE MODELS CONTINUE TO INDICATE RIDGE OVER SRN U.S. WILL BUILD NORTHWARD INTO THE UPR GRTLKS/MS VALLEY BY SUNDAY. STILL SOME INDICATIONS OF A FEW SHOWERS IN THE SUNDAY- TUE TIMEFRAME AS MODELS MOVG WK SHRTWVS THROUGH NRN PORTION OF THE RIDGE, HWVR, POOR AGREEMENT ON TIMING OF THESE WK FEATURES AND PRBLY LOW COVERAGE GIVEN LIGHT WIND FIELDS AND RIDGING ALOFT, SO OPTED TO KEEP FCST DRY THROUGH THESE PERIODS. AS FOR TEMPS, BUFR SOUNDINGS SUGGEST SUFFICIENT HEATING/MIXING TODAY FOR HIGHS TO REACH THE U80S/L90S. BUMPED UP HIGHS A BIT FOR SATURDAY AS WELL AS MODELS INDICATING DECENT MIXING WILL LIMIT AFFECTS OF WK CAA SO EXPECT HIGHS TO REACH THE L-M80S, EXCEPT COOLER NEAR LM WITH W-NW FLOW. RIDGE WILL BE BUILDING INTO THE AREA SUNDAY, BUT WITH LIGHTER WINDS AND A COOLER START TO THE DAY EXPECT HIGHS WILL BE SIMILAR TO SATURDAY...MAINLY IN THE M80S. WITH RIDGE REMAINING IN THE VCNTY NEXT WK, APPEARS TEMPS WILL CONT ABOVE NORMAL WITH HIGHS IN THE M-U80S. && .PREV DISCUSSION... /ISSUED 149 AM EDT FRI JUN 19 2009/ AVIATION.../06Z TAFS/ PROBLEMATIC FORECAST PERIOD WITH CONVECTION EXPECTED ACROSS MUCH OF THE FA. TS COMPLEX ONGOING ACROSS PORTIONS OF SOUTHERN WI CONTINUES TO EVOLVE INTO A BOWING COMPLEX...WITH WIDESPREAD STRONG GUSTY WINDS POSSIBLE. HAVE TRIED TO TIME THIS FEATURE INTO THE TERMINALS THIS MORNING...UTILIZING CURRENT STORM MOTION. HOWEVER..AS THIS COMPLEX CONTINUES TO EVOLVE...DO EXPECT STORM MOTION TO INCREASE. HAVE ADDED A LARGE WINDOW FOR TIMING GIVEN CONCERNS ON SPEED. TS WILL BE CAPABLE OF PRODUCING WIND GUST IN EXCESS OF 30 KNOTS. EVEN STRONGER GUSTS WILL BE POSSIBLE IF THIS SYSTEM EVOLVES INTO A SEVERE MCS...BUT WILL HOLD OFF ON HIGHER MENTION UNTIL DATA CONFIRMS THIS AND WILL UPDATE AS NECESSARY. VERY HEAVY RAINFALL IS BEING REPORTED WITH THIS SYSTEM...AND HAVE OPTED FOR 1SM VIS AT SBN WITH DEEP MOISTURE AND HIGH PW VALUES IN PLACE. VARIABLE WINDS LIKELY ON THE BACKSIDE OF THE COMPLEX WITH THE POTENTIAL FOR STRONG N/NE WINDS IF A WAKE LOW DEVELOPS. WILL MONITOR AND UPDATE AS NECESSARY. A BRIEF CALM LATE MORNING AND EARLY AFTERNOON BEFORE A STRONG UPPER LEVEL IMPULSE AND SFC COLD FRONT PUSHES INTO THE REGION. EXPECTING STRONG TO SEVERE TS THIS AFTERNOON INTO THE EVENING. GIVEN QUESTIONS ON INITIATION AREA AND TIMING...WILL CONTINUE WITH CB MENTION UNTIL A FIRM HANDEL ON TS TYPE/COVERAGE/TIMING IS GRASPED. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...JT LONG TERM...JT AVIATION...JC
Hazardous weather outlook, Jun 18, 3:24 PM EDT, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 324 PM EDT THU JUN 18 2009 INZ003>009-012>018-020-022>027-032>034-LMZ043-046-MIZ077>081-OHZ001- 002-004-005-015-016-024-025-191930- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH- DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 324 PM EDT THU JUN 18 2009 /224 PM CDT THU JUN 18 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN...NORTHERN INDIANA AND THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVERNIGHT TONIGHT. A BAND OF THUNDERSTORMS IS EXPECTED TO DEVELOP ALONG A WARM FRONT AND MOVE SOUTHEAST THROUGH THE AREA AFTER MIDNIGHT TONIGHT. THERE IS THE POTENTIAL FOR THIS BAND OF STORMS TO BE SEVERE...WITH DAMAGING WINDS BEING THE GREATEST THREAT. HEAVY RAIN WILL ALSO BE POSSIBLE WITH THESE STORMS. AT THIS TIME...IT APPEARS THAT THE GREATEST POTENTIAL FOR SEVERE WEATHER OVERNIGHT WILL BE ALONG AND NORTHEAST OF ROUTE 30. HOWEVER...THERE REMAINS SOME UNCERTAINTY AS TO WHERE STORMS WILL DEVELOP AND MOVE OVERNIGHT. THEREFORE...PLEASE STAY TUNED TO LATER UPDATES...AND TO NOAA WEATHER RADIO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FRIDAY AND FRIDAY NIGHT. A VERY UNSTABLE AIRMASS IS EXPECTED TO OVERSPREAD THE AREA FRIDAY. AS A COLD FRONT APPROACHES FROM THE WEST DURING THE AFTERNOON... NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP WITH STORMS CONTINUING INTO FRIDAY NIGHT. WIDESPREAD SEVERE WEATHER WITH DAMAGING WINDS... LARGE HAIL... AND ISOLATED TORNADOES ARE POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO EXPECTED AS THESE STORMS MOVE THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY AFTER MIDNIGHT TONIGHT...AND AGAIN FRIDAY AFTERNOON AND EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX ARNOTT
In the hours before
Local storm report, Jun 19, 4:43 AM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
443 AM EDT FRI JUN 19 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0355 AM TSTM WND DMG BENTON HARBOR 42.12N 86.45W
06/19/2009 BERRIEN MI COUNTY OFFICIAL
COUNTY DISPATCH REPORTS NUMEROUS TREES AND POWER LINES
DOWN. UNABLE TO GIVE MORE INFO AT THIS TIME.
&&
EVENT NUMBER IWX0902668
LWFThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 4:52 AM EDT | Severe Thunderstorm Warning | IWX | Defiance, Fulton, Henry, Williams | 42 min |
| Jun 19, 5:20 AM EDT | Special Weather Statement | IWX | Allen | 25 min |
| Jun 19, 5:40 AM EDT | Severe Thunderstorm Warning | IWX | Defiance, Fulton, Henry, Paulding, Williams | 49 min |
| Jun 19, 5:51 AM EDT | Flash Flood Warning | IWX | Defiance, Williams | 3 hr |
| Jun 19, 6:19 AM EDT | Severe Thunderstorm Warning | IWX | Allen, Defiance, Henry, Paulding, Putnam, Van Wert | 56 min |
| Jun 19, 9:49 AM EDT | Flash Flood Watch | IWX | Allen, Defiance, Fulton, Henry, Paulding, Putnam and 2 more | 14 hr |
| Jun 19, 10:41 AM EDT | River Flood Watch | IWX | Putnam | 23 hr |
| Jun 19, 10:45 AM EDT | River Flood Warning | IWX | Defiance | 23 hr |
Nearby
Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.